Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 237, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 20, 2001, 3:26 PM CDT for Seminole County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 3:26 PM CDT (20:26 UTC)
- Expired
- May 20, 2001, 4:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Seminole County, OK
The radar
The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 202027 SVROKC OKC133-202115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 326 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA * UNTIL 415 PM CDT * AT 326 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WEWOKA...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BOWLEGS AND WEWOKA HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3512 9671 3497 9658 3501 9650 3539 9646 BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:10 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 20, 11:10 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1110 AM CDT SUN MAY 20 2001 THUNDERSTORM COMPLEX THAT MOVED ACROSS THE AREA OVERNIGHT HAS FOR THE MOST PART CLEARED THE STATE. CLOUDS LATE THIS MORNING ARE FAIRLY EXTENSIVE ACROSS MOST OF THE AREA WITH THE EXCEPTION OF SOUTHWEST COUNTIES. 12Z ETA HUMIDITY FIELDS SUGGEST THAT CLOUDS WILL LINGER MOST OF THE AFTERNOON ACROSS NORTH CENTRAL AND CENTRAL GROUPS...WHILE CLOUDS ERODE ACROSS SOUTHWEST AND SOUTH CENTRAL ZONES. 15Z SURFACE ANALYSIS HAS STRONG COLD FRONT ENTERING FAR NORTHWEST KANSAS WITH LOW 70 DEWPOINTS ADVECTING BACK NORTH INTO SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. COMBINATION OF TROUGH AXIS TO OUR WEST...100KT JET PUSHING INTO WESTERN NORTH TEXAS...AND SURFACE CONVERGENCE WILL LIKELY RESULT IN CONVECTION FORMING ACROSS EASTERN PARTS OF SOUTHWEST OKLAHOMA INTO SOUTH CENTRAL AND SOUTHEAST ZONES. OTHER CONVECTION WILL LIKELY FORM ALONG COLD FRONT EARLY IN THE EVENING ACROSS NORTHERN SECTIONS OF FA. WILL UPDATED ZONES SHORTLY. .OUN... OK...NONE. TX...NONE. 6
In the hours before
Local storm report, May 20, 10:28 AM CDT, 4 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1028 AM CDT SUN MAY 20 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM 4 W ALTUS OK TORNADO
05/19/01 JACKSON LASTED APPROXIMATELY
TWO MINUTES...REPORTED
BY METEOROLOGIST
KTSpecial weather statement, May 20, 1:00 PM CDT, 2 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-202030- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 100 PM CDT SUN MAY 20 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PARTS OF CENTRAL OKLAHOMA. THE MODERATE RISK AREA IS ALONG AND EAST OF INTERSTATE 35...AND SOUTHEAST OF A OKLAHOMA CITY TO TULSA LINE. TO THE WEST OF THE MODERATE RISK AREA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL AND PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY EAST OF A WICHITA FALLS TO THOMAS LINE...AND NORTH OF A GAGE TO CEILING LINE. LARGE HAIL... DAMAGING WIND AND TORNADOES WILL BE POSSIBLE. CLOUDS WILL CONTINUE TO THIN ACROSS MOST OF CENTRAL OKLAHOMA THIS AFTERNOON WHICH WILL ALLOW FOR STRONG HEATING AND DESTABILIZATION. THE COMBINATION OF A STRONG SUBTROPICAL JET MOVING ACROSS NORTH TEXAS...A MID LEVEL TROUGH OVER WESTERN OKLAHOMA AND SURFACE CONVERGENCE WILL LIKELY RESULT IN THUNDERSTORMS DEVELOPMENT BY EARLY TO MID AFTERNOON. THE BEST CHANCE FOR INITIAL DEVELOPMENT APPEARS TO BE JUST WEST OF THE MODERATE RISK AREA. SOME OF THESE STORMS ARE LIKELY TO BECOME SUPERCELLS WITH THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL WIND SHEAR MAY ALSO BE ENHANCED ALONG AND NORTH OF THE RESIDUAL OUTFLOW BOUNDARY FROM MORNING CONVECTION... AND ANY SUPERCELLS THAT ARE ABLE TO INTERACT WITH AREAS OF ENHANCED LOW LEVEL SHEAR WILL BE CAPABLE OF PRODUCING TORNADOES. A STRONG COLD FRONT WILL ALSO APPROACH OKLAHOMA FROM THE NORTH THIS EVENING. OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER KANSAS ALONG THE FRONT LATE THIS AFTERNOON AND ORGANIZE INTO A SQUALL LINE. THIS SQUALL LINE WILL SWEEP SOUTHEASTWARD ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS WITH THE COLD FRONT OVERNIGHT WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. PERSONS ACROSS THE AREA TODAY SHOULD PAY ATTENTION TO THE LATEST WEATHER INFORMATION AND BE ALERT FOR FURTHER UPDATES ON THE SEVERE WEATHER SITUATION. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND TONIGHT. 6
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:26 PM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| May 20, 3:47 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
| May 20, 4:28 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 62 min |
| May 20, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 41 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 20, 3:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 52 min |
| May 20, 4:07 PM CDT | Tornado Warning | OUN | Hughes | 38 min |
| May 20, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
| May 20, 4:12 PM CDT | Tornado Warning | OUN | Seminole | 33 min |
| May 20, 4:40 PM CDT | Tornado Warning | OUN | Hughes | 50 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 63 min |
| May 20, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 63 min |
| May 20, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 40 min |
| May 20, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| May 20, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 50 min |
| May 20, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 52 min |
| May 20, 6:34 PM CDT | Tornado Warning | OUN | Pontotoc | 26 min |
| May 20, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 51 min |
| May 20, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 49 min |
| May 20, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.